Vasculitis UK

Swelling around the eyes


For about 2 weeks, I've had swelling and purple discoloration under my eyes. It's as if the usual dark circles you might have are now swollen and extend to the outer eye. Rheumatologist didn't know what might be causing it so went to eye doctor who performed an exam and said there was nothing wrong that he could see and said it was probably from the Prednisone.

This morning I woke up to swelling above the eye. With my eyes wide open, I can't see the upper eye lids or eye lashes because of the swelling. I don't see any discoloration above the eyes. I haven't had the facial bloating from Prednisone for some time now and it originally went away when my Prednisone was lowered to 10 mgs.

Anyone have this same kind of swelling or have any ideas about what might be causing it or what I should do?

Background: 54 years old, diagnosed with Wegener's GPA in Dec '16. Last two infusions of Rituxan in late summer and subsequent test results showed negative for Vasculitis for the first time. I am currently on 10 mg/week of Methotrexate, two injections a week of Acthar, and 4 mg/day of Prednisone. The Prednisone is likely to be increased back to 5 mgs because blood test results for inflammation are too high. The plan is to have two infusions of Rituxan a year as long as the Vaculitis numbers are negative.

5 Replies

Pred CAN lead to considerable puffiness around your eyes - mostly fluid retention - but it does seem strange it has returned at a low dose. In some forms of vasculitis the inflamed blood vessels can contribute to it - but you would expect the rheumy to have clocked that.

1 like

Thanks very much for your reply!


Prednisone did give me a moon face and some puffiness around the eyes, but I don't recall any bruising or purple spots. At a much later date I was diagnosed with AL Amyloidosis and at one point noticed purple bruising around the eyes. I have been in remission from both Micoscopic Polyangiitis and AL Amyloidosis, but the eye area is still very sentitive and still shows redish/purple spots at times due to stress, too much coughing or something as simple as a rough face cloth. I don't think prednisone reacts that way around the eyes, but it can make your skin more sensitive and so can vasculitis. I hope this helps.



I know how frustrating it is for you. I was originally on very high doses of Prednisone for my Vasculitis.

One of the first side effects I encountered were the purple dark under eye circles which I had never had before.

So I’m guessing this could contribute for the swelling and purple colouring you have mentioned.

Prednisone is known for face swelling.

Just keep a note if you encounter any changes to your eyesight.. I ended up having to have cataract surgery as the Prednisone affected my eyesight.

I am on a monthly plasma infusion (IVIG) which has helped considerably. I had tried methotrexate and it didn’t help. I do however take CellCept twice a day which is another type of similar drug.

Thankfully I have finished my Cyclophosphamide treatment which I believe is similar to Rituxcan

Best of luck



Thanks so much for your reply. It worried me since I haven't had any facial swelling or bloating for months, since my Prednisone dosage was lowered to 10 mg. Now I'm on 4 mg of Prednisone so was just worried it might be something other than Prednisone causing the swelling and discoloration.

Did you develop cataracts after your Prednisone dosage was lowered? I started out on very high dosage as well and was wondering how much Prednisone you were taking when you developed cataracts.

Thanks again.


You may also like...